Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 61, NWS Des Moines, IA

May 15, 2009Appanoose County, Wayne County, Iowa

NWS Des Moines, IA issued this river flood warning at May 15, 2009, 9:58 AM CDT for Appanoose County, Wayne County, Iowa. It took effect at May 15, 2009, 11:52 AM CDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
May 15, 2009, 9:58 AM CDT (14:58 UTC)
In effect from
May 15, 2009, 11:52 AM CDT
Expired
May 16, 2009, 1:54 PM CDT
In force
26 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Appanoose County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Chariton River near Promise City (PRMI4). The gauge peaked at 19.63 ft at May 15, 2009, 11:00 PM CDT.

actionminormoderate102005/1505/1605/17
Action stage
22 ft
Minor stage
25 ft
Moderate stage
28 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06903700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 15, 8:55 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 15, 8:55 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CDT FRI MAY 15 2009

.UPDATED FOR THE 12Z AVIATION DISCUSSION...

.SHORT TERM.../TODAY/
MOISTURE SURGING NWD WITH DEW POINTS IN THE MID 60S INTO SRN KS NOW.
DVLPG WRMFNT WILL MAKE PROGRESS NWD...BUT EXPECT IT TO BE TOUGH WITH
THE RAIN COOLED AIR IN THE CONVECTIVE AREA.  WRMFNT EXPECTED TO
REACH THE SRN IA BORDER AREA BY 00Z.  KEPT TEMPS DOWN FOR THE MOST
PART OVER THE CNTRL AND NERN ZONES AND WENT A BIT WRMR FARTHER NW
WHERE RAFL WILL NOT BE AS CONTINUOUS.  CUR FFA LOOKS WELL PLACED AND
IS SUPPORTED WELL BY THE GFS FROM 00Z...THE 06Z NAM12 AND THE FIM
RUNS.  NO CHNGS MADE THERE.  CONSIDERED PUTTING IN SVR
WORDING...HWVR WITH LTL CHC FOR DECENT DESTABILIZATION FEEL THE
THREAT IS RELATIVELY LOW AND SHUD BE TO THE SE OF THE CWA FOR THE
MOST PART.

.LONG TERM.../TONIGHT THROUGH THU/
THE COLD FRONT WILL HEAD SOUTHEAST TONIGHT WITH SOME LINGERING RAIN
LIKELY SOUTHEAST DURING THE EARLY EVENING. A MUCH COOLER AIR MASS
WILL FILTER INTO THE REGION BEHIND THE FRONT...AND HIGHS SATURDAY
ARE ONLY EXPECTED TO REACH THE UPPER 50S TO LOWER 60S. BY SATURDAY
NIGHT...THE SFC RIDGE SHOULD STRADDLE THE FORECAST AREA WITH LIGHT
WINDS AND IDEAL CONDITIONS FOR RADIATIONAL COOLING. HAVE BUMPED
TEMPS DOWN A BIT SOME LOCATIONS AND EXPANDED THE FROST AREA.
EXPECTING MODERATING TEMPS INTO THE 70S BY MONDAY AS UPPER RIDGING
BUILDS IN.

IN THE LATER PERIODS...WILL FAVOR HPC IDEA OF LEANING TOWARDS
GFS/GFSENS/UKMET/GEM AND DISCOUNTING THE 15/00Z ECMWF. THE LATEST
RUN DIGS A H5 TROUGH INTO THE REGION LATE TUESDAY INTO
WEDNESDAY...WHILE THE OTHER MODELS MAINTAIN RIDGING OR ZONAL FLOW
AND WARMER TEMPERATURES. ON TUESDAY...THERE MAY BE SOME SHOWERS AND
STORMS OVER PARTS OF THE FORECAST AREA DEPENDING ON WHERE THE MAIN
SYNOPTIC BOUNDARY SETS UP BEFORE LIFTING NORTH. COLD FRONTAL PASSAGE
WILL LIKELY OCCUR LATE WEDNESDAY INTO THURSDAY WITH THE HIGHEST
COVERAGE OF PRECIP LIKELY. WILL TEMPER MAX TEMPS FOR TUESDAY A BIT
WITH THE BOUNDARY EXPECTED ACROSS THE STATE...OTHERWISE WARMER
READINGS LOOK REASONABLE THROUGH THE EXTENDED PERIOD.

&&

.AVIATION...15/12Z
SOME UNCERTAINTY IN THE SCENARIO TO UNFOLD TODAY...AS SITUATION
SIMILAR TO TWO DAYS AGO...WITH LOW LEVEL STRATUS/MORNING CONVECTION
IN PLACE AND AN ADDITIONAL THUNDER THREAT THIS AFTERNOON. MAIN
AVIATION SITES IMPACTED TODAY TO BE KDSM AND KOTM...WITH SOME
SHOWER/POSSIBLE THUNDER MAYBE SPREADING FAR ENOUGH NORTH TO IMPACT
KFOD...KMCW...AND KALO. OTHERWISE CIGS MAINLY IN THE IFR/LIFR RANGE
ACROSS SOUTHERN IOWA WITH A FEW HOLES LIFTING THEM INTO MVFR RANGE.
CIGS TO REMAIN LOW THROUGHOUT THE MORNING AT LEAST...WHERE
ANTICIPATE COULD LIFT THIS AFTERNOON INTO THE MVFR RANGE.
SOUTHEASTERLY WINDS AHEAD OF THE SFC LOW OFF TO THE WEST...TO CHANGE
TO THE NORTHWEST THIS EVENING INTO THE OVERNIGHT AS THE COLD FRONTAL
BOUNDARY MOVES THROUGH. CONTINUED CHANCES FOR -SHRA/-TSRA ACROSS THE
SOUTHERN CWA WITH CONVECTION STRETCHING BACK INTO CENTRAL KANSAS ALL
MOVING TO THE NORTHEAST. HARD TO NAIL DOWN THUNDER TIMING
ATTM...WITH RESPECT TO THE UNCERTAINTY OF ADDITIONAL DEVELOPMENT
THIS AFTERNOON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TODAY /12Z-00Z/
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST.

&&

LONG TERM...KINNEY
SHORT TERM...MS MAY 09
AVIATION...ALBRECHT
Hazardous weather outlook, May 15, 5:17 AM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
517 AM CDT FRI MAY 15 2009

IAZ061-062-073>075-082>086-093>097-161100-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
517 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...SOUTHEAST OF A LINE FROM CORNING...TO DES MOINES AND TAMA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS WILL CONTINUE TODAY...BEFORE PUSHING
SOUTHEAST OF THE AREA DURING THE EARLY EVENING. ISOLATED SEVERE
THUNDERSTORMS WITH QUARTER SIZE HAIL AND 60 MPH WINDS ARE
POSSIBLE...MAINLY SOUTH OF HIGHWAY 34. EXPECT LOCALLY HEAVY RAIN...WITH
TOTAL RAINFALL OF 1 TO 3 INCHES...AND ISOLATED HIGHER AMOUNTS.

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT
WEEK. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081-
092-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-ADAMS-TAYLOR-
517 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN
IOWA...NORTHWEST OF A LINE FROM CORNING...TO DES MOINES AND TAMA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED TO WIDESPREAD NON-SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FROST IS EXPECTED EARLY SUNDAY MORNING...MAINLY ALONG AND NORTH OF
HIGHWAY 30...AND IN THE NISHNABOTNA RIVER VALLEY.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT
WEEK. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJA/KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:58 AM CDTRiver Flood WarningDMXLucas, Wayne40 hr
May 15, 10:06 AM CDTFlash Flood WarningDMXAdams, Clarke, Decatur, Ringgold, Taylor, Union6 hr
May 15, 10:58 AM CDTRiver Flood WarningDMXTaylor8 hr
May 15, 1:33 PM CDTRiver Flood WarningDMXWapello19 hr
May 15, 2:20 PM CDTRiver Flood WarningDMXDecatur5 hr
May 15, 3:44 PM CDTAreal Flood WarningDMXAdams, Clarke, Decatur, Ringgold, Taylor, Union12 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.